An ampicillin, amoxicillin, or Augmentin rash is a non-allergic rash that occurs when a child is taking one of these medicines. The rash usually appears on the 5th day after the child starts taking the medicine, but may appear earlier or as late as the 16th day.
Symptoms of the rash include:
5% to 10% of children taking ampicillin or amoxicillin get a skin rash. This is a harmless rash and does not mean that your child has an allergy to ampicillin, amoxicillin, or other penicillin drugs. An allergic reaction would cause hives or more severe symptoms than a rash. Often it is caused by a viral infection such as Roseola.
The rash usually lasts 3 days, with a range of 1 to 6 days.
No treatment is necessary. Keep your child on the ampicillin or amoxicillin until the medicine is gone. The rash will disappear just as quickly whether or not your child continues the medication. Your child can take ampicillin or amoxicillin in the future when necessary and only 5% of children get a rash again the next time.
Call during office hours if: